Ritalin Tomorrow

Discussion in 'General Parenting' started by ML, Jun 2, 2010.

  1. ML

    ML Guest

    We just saw our new psychiatrist (changed insurance when husband lost job) and we've decided to try the stimulant. Coincidentally tomorrow is the first day of summer vacation so the timing is actually good.

    Please wish us luck. This could be a disaster or it could also be the catalyst that lights up a path towards better executive functioning.

  2. nvts

    nvts Active Member

    Rattling beads for you and Manster! Perfect timing on the Summer vacation! We have 26 more days to go!

  3. Wiped Out

    Wiped Out Well-Known Member Staff Member

    All body parts crossed! I hope this helps-glad you can try it over summer break!
  4. nandz

    nandz Guest

    Good luck and I hope it works out for you and difficult child!
  5. ML

    ML Guest

    So he took a 10 mg 8 hour tablet this morning and now at 5 hours into it the biggest symptom is that he is more tired than usual. Is this normal and will it go away?
  6. Shari

    Shari IsItFridayYet?

    I think, ML, that's pretty normal!

    This makes me excited because, on Ritalin, Wee was...well, like a hyper person on speed....you're son is tired, which I'm taking to suggest perhaps they are on the right track.
  7. ML

    ML Guest

    Thanks shari! I sure hope you're right.
  8. Shari

    Shari IsItFridayYet?

    Me, too. How's it going?
  9. ML

    ML Guest

    So far, so good. I think we may even be seeing a "wow" factor but I don't want to speak too soon. I'll give an update after the weekend.
  10. smallworld

    smallworld Moderator

    ML, fingers crossed it goes well for manster.
  11. GoingNorth

    GoingNorth Crazy Cat Lady

    One advantage to the stims is that they are "fast in/fast out" medications. If you see undesirable side effects, you can stop the medication and it will clear out of the system within several hours (depends on type of medication, whether it is time-released, etc.
  12. DDD

    DDD Well-Known Member

    I'm watching your posts to see how it's going. GoingN' is right that the "fast in/fast out" factoris very reassuring. The other major factor, in my humble opinion, is that there is a wide choice of stimulant medications so if one has side effects, perhaps another will be perfect. Sadly I have known many families that tried only one Rx and then decided nothing would help. Just like Advil, Aspirin, Excedrin etc. etc. bring relief to different people...so it is with stims. Good luck. DDD
  13. TerryJ2

    TerryJ2 Well-Known Member

    Any improvement?
    Yes, sleepiness is a symptom. If it continues, you may want to lower the dose.
    Best of luck!
  14. GoingNorth

    GoingNorth Crazy Cat Lady

    husband took Ritalin for his ADD once he got out of the service. It helped a lot, but it wasn't the extended relief form. I seem to remember that he had to take it 3x per day.

    You could actually SEE when the medication was wearing off. He never became violent, had never had rages, but without writing everything down in his little notebooks he carried, well...let's just say it was a miracle he didn't forget his own head.

    husband had severe rebound. Like I said, he didn't rage, just got crabby and very inattentive as athe medication wore off. Nowadays there are timed release stims that help with rebound. That or you can mix a timed release medication with a standard form. You would give t he standard form as the TR medication wore off and that covered the rebound issue while still allowing him to sleep.
  15. tiredmommy

    tiredmommy Site Moderator

    How are his tics?
  16. ML

    ML Guest

    The tics may be slightly worse but I was told that might abate as he adjusted to the medication. Overall I would say it is a success. The only negative is that he had a meltdown. Everything I asked him was received with resistance. He didn't want to make his bed, or run the vaccuum and reacted with tears of persecution that everyone was being mean to him. We've decided he does much better for husband than for me. He definitely *works* me.

    One positive side effect is that we had to remind him to eat lunch. We've NEVER had to remind manster to eat a meal, he's normally asking every 15 minutes from 10:00 on "is it time for lunch" lol.

    I really do appreciate your support during this time. I put off trying a stimulant for so long but so far I think it may be providing great benefit.

    I will touch base in about a week or so. Keeping fingers crossed that the tics don't get out of hand. So far it's just a very slight increase and I'm hoping it goes away. I have a wee bit of wiggle room and can increase the chlonidine if I need to.
  17. TerryJ2

    TerryJ2 Well-Known Member

    Thank you for the update.
    I have meltdowns over vacuums or the TV noise when I have PMS so I can only imagine what it feels like to be like that 24/7. Best of luck.
  18. GoingNorth

    GoingNorth Crazy Cat Lady

    The only other "bad" side effects I saw to stims in husband was that they totally killed his appetite. It was a bit creepy as husband was very lean to start with (overall a small specimen height and weight wise).

    I used to manage to get a nutritious "shake" down him, something like a carnation instant breakfast shake with a banana or berries down him. That helped keep his weight up (as did him eating everything he could lay his hands on once the stims wore off)

    BUT, husband did not have a mood disorder, just the ADHD and executive functioning issues. He was normally very lean and had a huge appetite. In fact, when he enlisted on delayed reporting date, he was ordered to GAIN weight before date of entry.
  19. ML

    ML Guest

    Thanks GN :)
  20. GoingNorth

    GoingNorth Crazy Cat Lady

    Yeah, and then, when he got up to 142 lbs coming up on his entry date, the fool broke his ankle playing basketball and had to wait another 14 weeks to be able to go to boot camp, where he promptly lost all the weight he'd gained and then some.